Hail, Campbell
- When
- July 25, 12:20 AM MST
- Where
- Campbell County, 1 mi SW of Gillette
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.280, -105.514
A thunderstorm briefly became severe over the Gillette area and produced hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Gillette area and produced hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:17 PM MST, 8 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 517 PM MDT FRI JUL 24 2015 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI JUL 24 2015 WATER VAPOR SHOWS FLAT UPPER RIDGE OVER THE NRN PLAINS WITH SW FLOW EXTENDING FROM THE GREAT BASIN THROUGH THE CNTRL ROCKIES. SHORT WAVE ENERGY IS NOTED LIFTING OUT OF NRN NV INTO NRN UT/WRN WY. AT THE SFC...BROAD HIGH COVERS NERN WY/WRN SD/NWRN NEB. THIS AFTN/TONIGHT...PLENTY OF SUBSIDENCE AND LITTLE IN THE WAY OF UPPER ENERGY THIS AFTN LEADING TO MOSTLY SUNNY SKIES. HOWEVER...HIGHER RES MODELS CONTINUE TO SHOW SOME DIURNALLY DRIVEN ACTIVITY DEVELOPING GENERALLY NORTH/I-90. MLCAPE IS IN THE 500-1000J/KG RANGE AND SHEAR IS SUFFICIENT FOR A STRONGER TO SVR STORM OR TWO IF ANY THING DEVELOPS. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS AFORMENTIONED WAVE APPROACHES OUR WRN/NRN ZONES. ADDITIONAL ACTIVITY POSSIBLE OVER SCNTRL SD GIVEN MODEST THETA-E ADVECTION/LLJ. SATURDAY...ACTIVITY MAY BE ONGOING IN THE MRNG WITH UPPER WAVE CROSSING OUR NRN ZONES. SURFACE LOW CROSSING THROUGH WRN SD WILL AID IN MORE ACTIVITY DEVELOPING DURING THE AFTN...WITH BEST SVR THREAT IN OUR CNTRL SD ZONES WHERE MLCAPE OF 2000-3000J/KG AND MODEST SHEAR EXPECTED. HIGH TEMPS EXPECTED TO BE SIMILAR TO TODAY. .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI JUL 24 2015 A WEAK WAVE WILL MOVE THROUGH THE SOUTHWEST FLOW SUNDAY...BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. UPPER TROUGH IS PROGGED TO DEVELOP ACROSS THE NW PAC COAST SUNDAY...THEN MOVE ACROSS THE NRN PLAINS/SRN CANADA MONDAY INTO TUESDAY. WARM AND UNSTABLE AIR WILL ADVECT INTO THE REGION AHEAD OF THE LOW...WITH TEMPS IN THE 90S AND DEWPOINTS ACROSS THE CNTRL SD PLAINS IN THE 60S BOTH SUNDAY AND MONDAY. COULD SEE STORMS DEVELOP ALONG A COOL FRONT SOUTH OF THE SURFACE LOW MONDAY INTO MONDAY NIGHT...HOWEVER BEST UPPER LEVEL FORCING APPEARS TO BE NORTH OF THE CWA. COOLER AND DRIER AIR WILL PUSH IN BEHIND THE FRONT AND REMAIN FOR THE REST OF THE LONG TERM. TEMPS WILL BE NEAR TO SLIGHTLY BELOW AVERAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 515 PM MDT FRI JUL 24 2015 ISOLATED THUNDERSTORMS EXPECTED THROUGH TONIGHT...WITH LCL MVFR VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY MORNING. SCATTERED THUNDERSTORMS ACROSS THE AREA SATURDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...WARD AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 444 AM MDT FRI JUL 24 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 444 AM MDT FRI JUL 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS THIS AFTERNOON...AND MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOUTH DAKOTA OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY OVER SOUTH CENTRAL SOUTH DAKOTA. STORMS CONTINUING LATE SATURDAY NIGHT MAY ALSO PRODUCE HEAVY RAIN OVER WEST CENTRAL SOUTH DAKOTA. THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1029 PM MDT FRI JUL 24 2015
SDZ014-250500-
ZIEBACH SD-
1029 PM MDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 1100
PM MDT...
AT 1029 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF RED ELM...OR 13 MILES SOUTHWEST OF DUPREE...MOVING
EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE AND SOUTH EAGLE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4500 10150 4499 10114 4482 10114 4484 10189
4498 10191 4503 10150
TIME...MOT...LOC 0429Z 266DEG 34KT 4492 10179
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 PM MDT FRI JUL 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 3 SE DOWNTOWN NEWCASTLE 43.83N 104.17W
07/24/2015 WESTON WY EMERGENCY MNGR
A TRAIN INCLUDING TEN EMPTY COAL CARS WAS DERAILED DUE
TO STONG WIND GUSTS. TIME ESTIMATED BY RADAR.
&&
WARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1037 PM MDT FRI JUL 24 2015 SDZ042>044-250500- SHANNON SD-BENNETT SD-JACKSON SD- 1037 PM MDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON... NORTHWESTERN BENNETT AND NORTHEASTERN SHANNON COUNTIES UNTIL 1100 PM MDT... AT 1037 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KYLE...OR 29 MILES NORTHWEST OF MARTIN...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KYLE...POTATO CREEK...WANBLEE...ALLEN AND HISLE. LAT...LON 4338 10236 4361 10227 4365 10160 4321 10180 TIME...MOT...LOC 0437Z 278DEG 29KT 4347 10216 MCKEMY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 PM MDT FRI JUL 24 2015
WYZ054-250600-
NORTHERN CAMBELL WY-
1111 PM MDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL MIDNIGHT MDT...
AT 1109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF SPOTTED HORSE...OR 35 MILES NORTHWEST OF
GILLETTE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CAMPBELL COUNTY BETWEEN ECHETA AND SPOTTED HORSE.
LAT...LON 4470 10601 4472 10547 4467 10547 4445 10548
4445 10551 4448 10601
TIME...MOT...LOC 0509Z 269DEG 23KT 4460 10603
CARSTENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1158 PM MDT FRI JUL 24 2015 WYZ054-250645- NORTHERN CAMBELL WY- 1158 PM MDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 1245 AM MDT... AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RECLUSE...OR 27 MILES NORTH OF GILLETTE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RECLUSE AND WESTON. LAT...LON 4454 10578 4474 10577 4475 10510 4445 10510 TIME...MOT...LOC 0557Z 274DEG 24KT 4464 10568 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1246 AM MDT SAT JUL 25 2015 WYZ054-056-057-071-250730- WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHERN CAMBELL WY- NORTHEASTERN CROOK WY- 1246 AM MDT SAT JUL 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES UNTIL 130 AM MDT... AT 1246 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF LIGHTNING FLAT TO NEAR WESTON...AND MOVING EAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HULETT...OSHOTO...NEW HAVEN...WESTON AND DEVILS TOWER NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4500 10490 4500 10414 4451 10472 4453 10558 TIME...MOT...LOC 0646Z 270DEG 33KT 4499 10482 4459 10537 CARSTENS
The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592242, 592243, 592244.